Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 309, NWS Kansas City, MO

September 20, 2001Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 20, 2001, 7:32 PM CDT for Leavenworth County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 7:32 PM CDT (00:32 UTC)
Expired
Sep 20, 2001, 8:00 PM CDT
In force
28 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Leavenworth County, KS

The radar

The Pleasant Hill radar (KEAX), 66 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 7:35 PM CDTHail 0.88Tonganoxie, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

434 
WUUS53 KEAX 210032
SVRMCI
KSC103-210100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEAVENWORTH COUNTY IN NORTHEAST KANSAS

* UNTIL 800 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF LINWOOD...OR ABOUT 9 MILES
  NORTHWEST OF OLATHE...MOVING SOUTHEAST AT 20 MPH.

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3910 9492 3908 9508 3897 9506 3899 9491
          3904 9491

$$
KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:30 AM CDT, 17 hours 2 minutes earlier.

Area forecast discussion, Sep 20, 2:30 AM CDT, 17 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CDT THU SEP 20 2001

MAIN STORY TDY WILL BE THE UPPER LOW SPINNING DOWN IN NW FLOW.
SCENARIO SEEMS TO BE SETTING UP FOR A QUICK SVR WX EVNT.  SHUD SEE A
WARM SECTOR IN NERN MO...AND STRONG THETA/E ADV WILL RAISE DPTS AT
H8 ABOUT 7 DEG DURING THE DAY. SO ELEVATED CONVECTION POSSIBLE THERE
BY MID AFTERNOON.  THEN AHD OF THE COLD FRONT...LAPSE RATES NEAR 8
DEG CAPES 2500 J/KG LI/S AT LEAST 7.  GOOD DIVERGENCE AT 200MB
TOO.  SOMETHING OF A TRIPLE POINT SHUD SET UP...AND SHUD SEE TSRA
BREAK OUT BY MID AFTN IN THE NWRN CWA. WILL PROBABLY GO AHD AND UP
POPS FOR ALL ZONES...LIKELY POPS UP THERE IN THE NW.  AND HIGH CHC
POPS EVERYWHERE EXCEPT SERN ZONES.  THE FARTHER SOUTH YOU GET...
RUNNING INTO THE EITHER-SIDE-OF-00Z-PRBLM. SO THE SERN ZONES WILL
GET THEIR LIKELY DURING THE EVENING HOURS.  SHUD BE ABLE TO GO A
LITTLE ABV GUID TEMPS FOR THIS AFTERNOON.

WILL CLEAR OUT RATHER QUICKLY BEHIND THIS FAST MOVING SYSTEM. WILL
PROBABLY ONLY LEAVE EARLY FRI MORNING POPS IN SERN ZONES.

ONLY OTHER CHNGS WILL POSSIBLY BE TO SPEED UP WEEKEND SYSTEM.
NEWEST AVN MAKES IT MORE OF A SAT NITE RATHER THAN SUNDAY EVENT.
WILL TAKE A LOOK AT EXTENDED PROGS AS THEY COME IN.

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Sep 20, 5:50 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
550 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    8 SW SAVANNAH             MO   1.5 INCH HAIL
09/20/01   ANDREW                         REPORTED RELAYED
                                          BY KANSAS CITY FIRE.

MS
Local storm report, Sep 20, 6:09 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
609 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    AMAZONIA                  MO   1 INCH HAIL
09/20/01   ANDREW                         REPORTED BY HAM RADIO
                                          OPERATOR.

MS
Local storm report, Sep 20, 6:31 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
631 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 S OREGON                MO   .75 INCH HAIL
09/20/01   HOLT                           REPORTED BY STORM
                                          SPOTTER.

0620 PM    2 S KIRKSVILLE            MO   .88 INCH HAIL
09/20/01   ADAIR                          REPORTED BY MEDIA.

MS
Local storm report, Sep 20, 7:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
707 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    JARBALO                   KS   .88 INCH HAIL
09/20/01   LEAVENWORTH                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Sep 20, 7:21 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0716 PM    BASEHOR                   KS   .75 INCH HAIL
09/20/01   LEAVENWORTH                    REPORTED BY HAM RADIO
                                          OPERATOR.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:31 PM CDTSevere Thunderstorm WarningEAXJohnson59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.